Medicine>>>>>Allergy and Immunology
Question 11#

A 62-year-old man is diagnosed with neurosyphilis. Seven years ago he had an anaphylactic reaction to a penicillin shot which was administered for streptococcal pharyngitis. He required treatment with epinephrine and reports that he “almost died.”

What is the best approach to the management of his neurosyphilis? 

A) Oral doxycycline
B) Intravenous ceftriaxone
C) Oral erythromycin
D) No treatment available
E) Penicillin desensitization followed by parenteral penicillin G

Correct Answer is E

Comment:

As a general rule, a history of respiratory distress or anaphylactic shock associated with an antibiotic use precludes the use of that or similar agents. However, in circumstances where penicillin is the clearly superior therapy and the consequences of treatment failure are dire (as in this case), desensitization is recommended. First, skin testing with several penicillin-related antigens is performed to confirm the diagnosis. Then, gradually increasing doses of penicillin are administered, starting with low oral doses and finally progressing to parenteral doses. IV access and epinephrine must be available, as even in the most meticulous hands, anaphylaxis can occur. Remember that there is 20% cross-reactivity between penicillins and cephalosporins (ie, ceftriaxone). A history of severe reaction to one class generally contraindicates use of other beta-lactams. Oral antibiotics are of no use in the treatment of neurosyphilis; only high-dose IV penicillin is effective. Syphilis in the pregnant, penicillin-allergic patient also requires desensitization rather than alternative antibiotics.